Refeeding Clinical Case Study
A 73 year old man is admitted to ICU for post-operative ventilatory care on a Tuesday following orthopaedic repair (open reduction and internal fixation) of his femur. The history is that he had been found lying at home next to the bed. He reported falling out of bed on (he thinks) the previous Saturday night and was unable to get up. He presented with a minor head wound, but was found to have a fractured humerus and femur both on the right side and was severely dehydrated and confused upon admission to hospital. On assessment he appeared relatively thin with an estimated BMI of 19kg/m2 and poor muscle strength. Enteral nutrition was started according to the standard ICU protocol at 60ml/hour using a high protein, high energy product. Over the next 24 hours he became increasingly acidotic and hypophosphataemic. Nutrition support was slowed down and phosphate was supplemented intravenously, and all IV fluids to delivery medications were switched from dextrose-containing to normal saline. He became hypoglycaemia and despite a normalising serum phosphate later died of ARDS and pneumonia.
The elderly are particularly sensitive to periods of starvation and often have lower muscle mass than younger patients, making them unusually vulnerable to fasting, even for relatively shorter periods. Since he had no gastrointestinal history or symptoms upon admission to ICU, the standard feeding protocol would normally have been appropriate, but in this case presentation was probably too aggressive. It is the correct clinical response to reduce nutrition when refeeding becomes manifest and stop altogether when the syndrome is severe. An important note here is that other sources of glucose (e.g. in delivering IV meds) may have contributed to an overall excessive carbohydrate load in this patient when combined with enteral feeding of a high energy enteral product. Excessive carbohydrate delivery is one of the key precipitants of refeeding syndrome. Respiratory compromise is a common complication of refeeding due to combined factors such as fluid overload, excessive carbon dioxide production from metabolism of carbohydrate, respiratory muscle and diaphragm weakness and poor muscle function due to refeeding syndrome. It should also be noted that the elderly may already have low status of key micronutrients (such as thiamine) before presenting to hospital and supplementation should have accompanied enteral nutrition in this case. While correction of low levels of electrolytes is frequently part of medical care of refeeding risk patients, the correct application of high dose thiamin and vitamin B complex is more often lacking.
A patient known to the Head and Neck Oncology Clinic with oesophageal cancer presents with increasing dysphagia. He was overweight (BMI 28.7kg/m2) on diagnosis of his cancer and is still overweight (BMI 26.3 kg/m2) despite continuous involuntary weight loss over the past 2 months. A PEG tube was placed with some difficulty and nutrition support started using 10% dextrose down the PEG tube, while high dose thiamine, multivitamins and electrolytes were provided IV. After 24 hours, with stable biochemistry confirmed, he was converted to a standard enteral product delivered at 5kCal/kg/day increasing to 15kCal/kg/day over 72 hours. He then complained of increasing abdominal discomfort, drowsiness, blurred vision and difficulty breathing. Blood tests revealed hypophosphataemic, hypokalaemia and hypomagnesaemia and hyperglycaemia. Feeds were stopped, the electrolyte levels were corrected, he received non-invasive ventilatory support for 36 hours with successful recovery. Enteral feeds were restarted at this time and progressed without consequence.
This case is an important example of how refeeding syndrome can occur despite the use of an appropriately slow and staged refeeding protocol, and in patients who are enterally fed (generally regarded as lower risk for refeeding syndrome than parenteral nutrition). It also illustrates that BMI on its own is a poor indicator of refeeding risk. In all at risk patients, biochemical monitoring should continue for several days (or more in high risk patients). This is particularly important in lower intensity care environments such as ordinary wards or step-down facilities.